Nebraska, 2023Lightning Strike in Nebraska, June 21, 2023
June 21, 2023 · NWS LBF · 1 event in 1 county or zone
Lightning from thunderstorms produced one fatality in Garden County on June 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning from thunderstorms produced one fatality in Garden County on June 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 12:53 PM MST, 15 minutes earlier.
Area forecast discussion, Jun 21, 12:53 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
253 PM CDT Wed Jun 21 2023
.SYNOPSIS...
Issued at 244 PM CDT Wed Jun 21 2023
Key messages...
* Near daily thunderstorm potential continues through Friday night
with severe storms possible of producing large hail and strong
winds.
* Heavy rainfall will also be a concern especially on Friday night
leading to localized flooding concerns.
* Dry conditions return for the end of the weekend before daily rain
and thunderstorm chances return for the beginning of next week.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 244 PM CDT Wed Jun 21 2023
Thunderstorm chances will be the main story in the short term as a
series of disturbances will continue to pivot across western
Nebraska. An upper level trough moving across eastern Wyoming and
western Nebraska will help to trigger some storms across the region
tonight. At this time, modest instability (CAPE values approaching
4000 J/kg, moderate lapse rates) will exist just to the west of our
area. A steep gradient of instability will exist between the western
Panhandle and the central Sandhills which will help to limit severe
potential across our region. In addition, upper level flow will
cause any current developments to struggle to move eastward. As
better forcing arrives later this evening, storms will begin to
propagate east, but into a more stable environment limiting severe
potential. In any case, a stronger storm will still be possible with
small hail or brief gusty winds a possibility. More likely, the main
threat will be heavy rain as these storms remain fairly stationary.
Plenty of low level moisture and PWAT values near 1.2 to 1.4 inches
will help support significant rainfall rates with QPF values near a
half inch to 0.75 inches. While not an extremely high rainfall
amount, this amount coming in a short period of time will result in
increased flooding concerns across southwest Nebraska.
Another round of thunderstorms are expected again on Thursday with
an almost carbon copy of today (Wednesday). The best forcing and
instability will exist across the west (Wyoming and Colorado).
Storms will struggle to move eastward until the evening (after 7 to
8pm CT), at which time they experience some weaker instability
and therefore severe potential will remain low across our region.
Any storms that do make it into our area will have heavy rain as
the main threat with some small hail also possible. Overall,
confidence remains low in severe potential for Thursday, but will
continue to monitor this environment and storm developments
throughout the day tomorrow and make adjustments as necessary.
.LONG TERM...(Friday through Wednesday)
Issued at 244 PM CDT Wed Jun 21 2023
Active weather continues on Friday and Friday night as an upper
level low develops off the Front Ranges and pushes east. Current
guidance suggests storms developing by late afternoon Friday in
combination with plenty of low level moisture and a strong low level
jet. This will allow for convective initiation across the region and
storms to quickly develop. Modest instability as well will help to
support severe storm development across areas mainly west of US-83.
These severe storms have the potential to produce large hail and
strong winds. As evening progresses and instability weakens, the
primary threat will become heavy rainfall. Up to 1 to 2 inches,
locally higher, could be seen Friday night and into Saturday morning
across northern Nebraska. While no flood headlines are in place at
this time, any training of showers leading to locally higher QPF
amounts or higher rainfall rates in general, could result in some
short fused flood headlines.
Upper level ridging begins to build into the region by Saturday
evening keeping conditions dry and cool (highs mid 70s to low 80s)
into Monday.
Increasing rain and thunderstorm chances return Monday night lasting
through Tuesday night. Severe potential remains uncertain at this
time, but the potential for stronger to briefly severe storms are
certainly possible. Stay tuned over the next few days to the latest
forecast for additional details on next week's severe possibility.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Jun 21 2023
Low ceilings and thunderstorms are the main aviation weather
concerns for western and north central Nebraska through Thursday
morning. An expansive stratus cloud deck is resulting in MVFR
ceilings across part of the forecast area, but is slowly lifting.
Isolated thunderstorms will affect the region this afternoon, but
coverage should increase this evening and tonight, beginning in
the far west. In addition, southeast winds may gust to 20 kts this
afternoon.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Snively
Hazardous weather outlook, Jun 21, 9:36 AM MST, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1136 AM CDT Wed Jun 21 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-221645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1136 AM CDT Wed Jun 21 2023 /1036 AM MDT Wed Jun 21 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms will affect portions of western and north
central Nebraska through tonight. A few of the storms may be severe
late this afternoon and evening, primarily near and west of Highway
83. Large hail and damaging winds are the primary threats, although
storms will be capable of producing very heavy rainfall that may
result in localized flooding. An brief tornado also cannot be ruled
out across the panhandle.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances continue Thursday and Friday. A few of the
storms may become severe each day with hail, strong winds, and
flooding being the main concerns.
.SPOTTER INFORMATION STATEMENT...
Please report hail, strong winds, and flooding to the NWS.
In the hours before
Local storm report, Jun 21, 7:46 AM MST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
946 AM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Callaway 41.29N 99.92W
06/21/2023 M0.72 inch Custer NE Cocorahs
0700 AM Rain 8 ENE Oconto 41.19N 99.62W
06/21/2023 M1.04 inch Custer NE Cocorahs
0700 AM Rain 6 SSW Berwyn 41.27N 99.54W
06/21/2023 M1.14 inch Custer NE Cocorahs
&&Local storm report, Jun 21, 8:51 AM MST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1051 AM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Rain Oneill 42.46N 98.65W
06/21/2023 M1.12 inch Holt NE CO-OP Observer
Occurred in 90 minutes.
&&Local storm report, Jun 21, 9:22 AM MST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1122 AM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain Newport 42.60N 99.33W
06/21/2023 M0.84 inch Rock NE Public
1100 AM Rain 9 N Atkinson 42.66N 98.98W
06/21/2023 M2.10 inch Holt NE Public
1100 AM Rain Stuart 42.60N 99.14W
06/21/2023 M0.90 inch Holt NE Public
1100 AM Rain Chambers 42.21N 98.75W
06/21/2023 M1.30 inch Holt NE Public
1100 AM Rain Atkinson 42.53N 98.98W
06/21/2023 M1.20 inch Holt NE Public
1100 AM Rain Spencer 42.87N 98.70W
06/21/2023 M1.25 inch Boyd NE Public
1100 AM Rain Naper 42.96N 99.10W
06/21/2023 M1.10 inch Boyd NE Public
&&Special weather statement, Jun 21, 12:58 PM MST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
158 PM MDT Wed Jun 21 2023
NEZ022-212045-
Garden NE-
158 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of central Garden
County through 245 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 17 miles north of Oshkosh.
This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Deer Lake, Mumper, Adams
Flats, Britton Lake and Dogtown Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4158 10223 4156 10249 4182 10262 4185 10221
TIME...MOT...LOC 1957Z 163DEG 4KT 4165 10240
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NMJLightning, Garden
- When
- June 21, 1:08 PM MST
- Where
- Garden County, 1.48 mi NNW of Oshkosh
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.440, -102.340
An individual was struck by lightning resulting in death. Reported by the Garden County Sheriff's Department.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 21 to 24, 20237 deaths · 5 events
- Tornadoes and Hail in Texas, June 21, 20234 deaths · 15 injured · EF3 · 16 events
- Rip Current in South Carolina, June 21, 20231 death · 1 event
- Excessive Heat in Texas, June 21, 20231 death · 1 event
- Rip Current in Illinois, June 21, 20231 death · 1 event
- Damaging Winds in Texas, June 21, 2023$2.6 million · 84 kt wind · 19 events
- Hail and Damaging Winds in Texas, June 21, 2023$2.6 million · 78 kt wind · 11 events
- Damaging Winds in North Dakota, June 21 to 22, 20231 injured · $457,000 · 109 kt wind · 12 events
- Tornadoes and Hail in Texas, June 21 to 23, 2023$85,000 · EF1 · 16 events
- Hail and Damaging Winds in Texas, June 21, 2023$114,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Texas, June 21, 20231 in hail · 31 events
- Flash Flooding and Damaging Winds in Florida, June 21 to 26, 2023$6,000 · 58 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112555.